Ohio, 2007

Damaging Winds in Ohio, July 17, 2007

July 17, 2007 · NWS ILN · 3 events in 3 counties and zones

Scattered strong to severe thunderstorms developed across south central Ohio during the afternoon.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$8,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILN wrote it up.

Scattered strong to severe thunderstorms developed across south central Ohio during the afternoon.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the first event at Jul 17, 12:07 PM EST, 43 minutes earlier.

Area forecast discussion, Jul 17, 12:07 PM EST, 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
107 PM EDT TUE JUL 17 2007

.SYNOPSIS...
SEVERAL MID LEVEL DISTURBANCES WILL DROP ACROSS THE REGION IN
NORTHWEST FLOW THROUGH MUCH OF THE WEEK. THESE
DISTURBANCES...COMBINED WITH A NEARLY STATIONARY FRONT DRAPED
ACROSS THE REGION...WILL CONTRIBUTE TO INCREASED CHANCES FOR
THUNDERSTORMS THROUGH THURSDAY EVENING.

&&

.NEAR TERM /THROUGH TONIGHT/...
INITIAL MCS HAS KEPT SOME SHOWERS OVER THE NORTHWEST ZONES THROUGH
EARLY AFTERNOON. MEANWHILE TRAILING MCS WAS SUSTAINING ITSELF AS
IT MOVES SOUTHEAST ACROSS INDIANA. ADDITIONAL SCATTERED CONVECTION
WAS DEVELOPING NEAR THE OHIO RIVER WHERE THERE HAS BEEN LITTLE
CLOUD COVER AND THUS THE BEST HEATING.

WELL DEFINED SHORTWAVE ASSOCIATED WITH THE TRAILING MCS WILL MOVE
ACROSS THE REGION LATE THIS AFTERNOON AND EVENING. FORCING SHOULD
BE SUFFICIENT FOR GOOD COVERAGE OF SHOWERS AND THUNDERSTORMS.
CLOUDS IN THE NORTH AND WEST WILL CONTINUE TO LIMIT HEATING AND
THUS HAVE LOWERED HIGHS THERE. SOUTHERN AND EASTERN ZONES WILL
CONTINUE TO GET A GOOD DEAL OF SUNSHINE AND THUS HAVE BETTER
INSTABILITY. IN ADDITION LEFT OVER BOUNDARIES FROM THE EARLIER MCS
HAVE RESULTED IN MOISTURE CONVERGENCE IN THIS AREA. SO A FEW
STRONG TO SEVERE THUNDERSTORMS ARE NOT OUT OF THE QUESTION.

00Z GFS/NAM AGREE ON AN INCREASE IN W/SW 850 LLJ TO AROUND 30KTS
TONIGHT WITH LO LVL CONV AXIS SETTING UP ACRS NRN IN/OH IN CLOSE
PROXIMITY TO FRNTL BNDRY. PWATS WILL CLIMB TO BTWN 1.75 AND 2 IN
TONIGHT...SO LOCALLY HVY RAIN WILL BE POSSIBLE WITH ANY TSTMS THAT
FORM. HAVE PLACED 50 POPS ACRS FAR NRN FCST AREA FOR TONIGHT IN
CLOSER PROXIMITY TO FRNTL BNDRY. TSTMS SHOULD REMAIN MORE SCT ACRS
REST OF FCST AREA...FIRING OFF OF ANY OUTFLOW BNDRYS THAT FORM
FROM EARLIER CONVECTION. HAVE TRENDED TOWARDS COOLER MET GUID FOR
HIGHS. LOWS TONIGHT WILL REMAIN IN THE U60S TO NEAR 70.

&&

.SHORT TERM /WEDNESDAY THROUGH THURSDAY NIGHT/...
UNSETTLED WX PATTERN WILL PERSIST THRU THE PERIOD AS OH VLY
REMAINS IN UPR LVL NW FLO WITH FRNTL BNDRY HOVERING IN THE LWR GRT
LKS. MID LVL S/WVS WILL CONTINUE TO PASS THRU THE BASE OF THE TROF
AND ACRS THE REGION...MAINTAINING A CONTINUOUS CHANCE FOR TSTMS.
MODELS CONTINUE TO DIFFER ON TRACK/TIMING/STRENGTH OF S/WVS AND
CONSEQUENTLY ANY DVLPG MCS COMPLEXES. INSTABILITY AND MOISTURE
WILL BE MUCH GREATER WED WITH MORE WIDESPREAD COVERAGE TO TSTMS
EXPECTED AND THE POSSIBILITY FOR A FEW SVR TSTMS. WBZERO REMAINS
ON HIGH END OF FAVORABLE HGTS...HOLDING BTWN 11-12KFT. BL SHEAR
VALUES ARE A LITTLE HIGHER ON WED AND DELTA THETA-E VALUES CLIMB
ABV 20K...SUGGESTING MORE ORGANIZED TSTMS WITH DMG WIND GUSTS
WOULD BE POSSIBLE. MAINTAIN CHANCE POPS ALL DAY WED...THEN
INCREASE THEM TO 45-50 POPS WED NIGHT AS A MORE POTENT S/WV PASSES
THRU REGION...COMBINING WITH SFC WAVE ALONG STATIONARY FRNTL BNDRY.
THIS WOULD LIKELY KICK OFF ANOTHER ROUND OF STORMS OVERNIGHT WED
NIGHT.

FRNTL BNDRY WILL BEGIN TO SAG SOUTH ON THURS AS ANOTHER STRONG S/WV
EMBEDDED IN MEAN UPR TROF DIGS ACRS WRN GRT LKS. 00Z OP GFS IS
MOST AGGRESSIVE WITH THIS FEATURE...CLOSING OFF AN UPR LO AND
DROPPING INT INTO LWR GRT LKS THURS NIGHT. PREFER 00Z GFS
ENSEMBLES...21Z SREF AND 00Z ECMWF BLEND WHICH SWING S/WV ACRS
REGION LATE THURS AFTN AND THURS NIGHT AS AN OPEN WAVE. POTENTIAL
EXISTS FOR MORE WIDESPREAD SVR EVENT THURS AFTN/EVNG AS 90KT UPR
JET ROTATES AROUND BASE OF S/WV WITH INCREASINGLY DIFFLUENT
MID/UPR LVL ACRS REGION. STRONG CONVERGENT ZONE WILL BE IN PLACE
ACRS REGION INVOF FRNTL BNDRY AND WITH 40KT 850 LLJ. DELTA THETA-E
VALUES ABV 20K ONCE AGAIN SUGGEST DMG WINDS WILL BE A POSSIBILITY
WITH TSTMS. PWATS REMAIN INVOF 2 IN AND WOULD SUPPORT A CONTINUED
HVY RAIN THREAT. MOST WIDESPREAD TSTM ACTIVITY SHOULD SHIFT INTO
SRN FCST AREA THURS NIGHT ALONG FRNTL BNDRY. WILL MAINTAIN 50 POPS
THRU PERIOD.

TEMPS...CLOUDS AND PCPN WILL HAVE A FACTOR ON DAYTIME TEMPS
WED/THURS. DO EXPECT WILL SEE SOME SUN EACH DAY...WITH AFTN HIGHS
PREDOMINANTLY IN THE M/U80S. INCREASINGLY MUGGY CONDITIONS AS
DEWPTS RISE INTO THE U60S/L70S.

RYAN

&&

.LONG TERM /FRIDAY THROUGH MONDAY/...
MID/UPPER LEVEL RIDGE OVER THE WESTERN UNITED STATES IS FORECAST TO
SHIFT VERY SLOWLY EAST THROUGH THE LONG TERM PERIOD. THIS WILL KEEP
MUCH OF THE NORTHEASTERN UNITED STATES UNDER THE INFLUENCE OF AN
UPPER LEVEL TROUGH INTO THE WEEKEND.

THE MODELS HAVE BEEN HAVING A DIFFICULT TIME RESOLVING THE EXACT
TIMING OF THE FRONT AS IT DROPS SOUTH OF THE OHIO RIVER EARLY
FRIDAY. WILL GO AHEAD AND HANG ON TO A CHANE OF THUNDERSTORMS FOR
FRIDAY...AND THEN TAPER THEM OFF THROUGH FRIDAY EVENING.

SURFACE HIGH PRESSURE WILL THEN BUILD DOWN INTO THE AREA BEHIND THE
FRONT FOR THE WEEKEND. THIS WILL LEAD TO DRY CONDITIONS AND COOLER
TEMPS FOR THE REMAINDER OF THE LONG TERM PERIOD.

&&

.AVIATION /18Z TUESDAY THROUGH SUNDAY/...
THERE WILL BE A CHANCE OF THUNDERSTORMS THROUGH THE AFTERNOON AND
INTO THE EVENING. HOWEVER TIMING THESE STORMS AT THE TERMINALS
WILL CONTINUE TO BE PROBLEMATIC. INITIALLY INTEND TO LIMIT
TEMPORAL EXTENT OF THUNDER TO A FEW HOURS AROUND THE MOST LIKELY
TIME PERIOD AND ADJUST AS NECESSARY. APPEARS THAT THERE WILL BE A
LULL IN ACTIVITY LATE THIS EVENING INTO THE OVERNIGHT. THE CHANCE
WILL INCREASE AGAIN LATE IN THE TAF PERIOD. WILL ONLY USE CB
DESIGNATOR AT THAT POINT GIVEN THE UNCERTAINTIES THAT FAR OUT IN
TIME.

OUTLOOK...SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE THROUGH
THURSDAY EVENING.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
KY...NONE.
IN...NONE.

&&
Hazardous weather outlook, Jul 17, 4:20 AM EST, 8 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
520 AM EDT TUE JUL 17 2007

INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046-
051>056-060>065-070>074-077>082-088-180930-
WAYNE-FAYETTE IN-UNION IN-FRANKLIN IN-RIPLEY-DEARBORN-OHIO-
SWITZERLAND-CARROLL-GALLATIN-BOONE-KENTON-CAMPBELL-OWEN-GRANT-
PENDLETON-BRACKEN-ROBERTSON-MASON-LEWIS-HARDIN-MERCER-AUGLAIZE-DARKE-
SHELBY-LOGAN-UNION OH-DELAWARE-MIAMI-CHAMPAIGN-CLARK-MADISON-
FRANKLIN OH-LICKING-PREBLE-MONTGOMERY-GREENE-FAYETTE OH-PICKAWAY-
FAIRFIELD-BUTLER-WARREN-CLINTON-ROSS-HOCKING-HAMILTON-CLERMONT-BROWN-
HIGHLAND-ADAMS-PIKE-SCIOTO-
520 AM EDT TUE JUL 17 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL
INDIANA...SOUTHEAST INDIANA...NORTHEAST KENTUCKY...NORTHERN
KENTUCKY...CENTRAL OHIO...MIAMI VALLEY OF OHIO...SOUTH CENTRAL
OHIO...SOUTHWEST OHIO AND WEST CENTRAL OHIO.

.DAY ONE...TODAY AND TONIGHT

SCATTERED STRONG THUNDERSTORMS ARE POSSIBLE TODAY AND TONIGHT.
GUSTY WINDS AND HEAVY RAIN CAN BE EXPECTED WITH STORMS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SCATTERED SEVERE THUNDERSTORMS ARE POSSIBLE WEDNESDAY THROUGH
THURSDAY NIGHT. THE MAIN THREAT WILL BE DAMAGING WINDS AND LARGE
HAIL. LOCALLY HEAVY RAINFALL WILL ALSO BE POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED WEDNESDAY AND THURSDAY.

RYAN

The radar

The Cincinnati radar (KILN), 82 km away, was scanning. The volume nearest the first event began at 17:48 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Scioto

When
July 17, 12:50 PM EST to 12:54 PM EST
Where
Scioto County, Otway
Measured
50 kt (58 mph) estimated gust
Property damage
$4,000
Reported by
Emergency Manager
Coordinates
38.870, -83.180

Six trees were knocked down, including one along Rocky Fork Road.

Thunderstorm Wind, Adams

When
July 17, 4:20 PM EST to 4:24 PM EST
Where
Adams County, Seaman to 3 mi NW of West Union
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Law Enforcement
Coordinates
38.930, -83.570

Two trees were uprooted and a power pole was downed.

Thunderstorm Wind, Pike

When
July 17, 4:30 PM EST to 4:31 PM EST
Where
Pike County, Waverly Pike Co Arpt
Measured
53 kt (61 mph) measured gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
39.170, -82.930

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2007Every state in 2007This day in weather historyWarnings in Ohio, July 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 47568, 47570, 47571.